Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Denver/Boulder, CO

May 22, 2004Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2004, 12:56 PM MDT for Weld County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 12:56 PM MDT (18:56 UTC)
Expired
May 22, 2004, 2:00 PM MDT
In force
64 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 78 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS55 KBOU 221856
SVRBOU
COC123-222000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1255 PM MDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 200 PM MDT

* AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF KERSEY...OR ABOUT 13 MILES
  EAST OF GREELEY...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
BARNESVILLE...BRIGGSDALE...GILL...KEOTA...KERSEY AND RIVERSIDE
RESERVOIR.

THESE STORMS HAVE BEEN PRODUCING 3/8 AND 1/2 INCH HAIL AND ARE 
LIKELY TO PRODUCE LARGER HAIL AS THEY ARE CONTINUING TO STRENGTHEN.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

LAT...LON 4084 10430 4059 10454 4039 10461 4022 10462
          4032 10416 4054 10416 4054 10397 4072 10396
          4085 10406

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 AM MDT, 9 hours 26 minutes earlier.

Area forecast discussion, May 22, 3:30 AM MDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT SAT MAY 22 2004

.SHORT TERM...NOT A CLEAR CUT SITUATION TO DEAL WITH THIS MORNING.
MODELS SEEM TO AGREE ON THROWING A CHUNK OF ENERGY FROM THE GREAT
BASIN TROUGH ACROSS OUR AREA TODAY.  THIS MAY BE MANIFESTING ITSELF
AT THIS TIME WITH THE DEVELOPING CLOUDS AND LOWERING PRESSURES SEEN
OVER WESTERN COLORADO AND EASTERN UTAH AT THIS TIME.  LATEST SURFACE
ANALYSIS HAS A CYCLONE IN NORTHWEST KANSAS AT 08Z AND WINDS OVER THE
PLAINS AREAS OF THE CWA HAVE BEEN ALL OVER THE PLACE THE LAST COUPLE
OF HOURS.  THEY ARE WANTING TO ORGANIZE SOMEWHAT AT PRESENT...
FAVORING A NORTHWESTERLY DIRECTION.  THE MODELS KEEP THIS LOW FAIRLY
STATIONARY UNTIL THIS EVENING THEN PUSH IT EAST.  THIS FETCH SHOULD
BRING LOWER DEW POINTS INTO THE PLAINS AREAS TENDING TO LESSEN THE
THREAT OF THUNDERSTORMS.  HOWEVER...THE UPPER SYSTEM AND JET MAY
COUNTER THAT TO SOME EXTENT.  BOTH THE GFS AND ETA HAVE QUITE A BIT
OF PRECIPITATION AROUND AS EARLY AS 18Z NEAR THE WYOMING BORDER BUT
NOT CLEAR THAT THIS IS GOING TO OCCUR.  FURTHERMORE...THE ETA SHOVES
A BLAST OF NORTHERLIES ACROSS THE PLAINS THIS AFTERNOON ...EVIDENTLY
ASSOCIATED WITH THIS PRECIPITATION...BRINGING HIGHER DEW POINTS BACK
INTO THE AREA.  TOUGH TO DECIDE HOW CLOSE TO REALITY THIS IS GOING
TO BE AT THIS EARLY HOUR.  UNFORTUNATELY SUBTLE FEATURES SUCH AS
THESE MAY HOLD THE KEY TO WHAT ACTUALLY HAPPENS REGARDING THE
AFTERNOON AND EVENING CONVECTION.  AM NOT PLANNING ON MAKING TOO
MANY MAJOR CHANGES TO THE GOING FORECAST REGARDING POPS.  DO NEED TO
UP MOUNTAIN HIGH TEMPERATURES QUITE A BIT AS THEY ARE TOO COLD FOR
TODAY.

.LONG TERM DISCUSSION...FOR THE LAST WEEK I HAVE BEEN WATCHING THE
MODELS ADVERTISE A DRIER AIRMASS BEYOND 36 HOURS.  EACH NIGHT THE
SURFACE LOW HAS REMAINED IN THE VICINITY OF EASTERN COLORADO...
DRAWING LOW LEVEL MOISTURE BACK INTO NORTHEASTERN COLORADO TO SET UP
ANOTHER AFTERNOON OF POSSIBLE CONVECTION.  THE MODERATE
SOUTHWESTERLY FLOW ALOFT HAS BEEN UNABLE TO TRULY FLUSH THE LOW
LEVEL MOISTURE OUT OF OUT FORECAST AREA.  AND AGAIN TONIGHT THE
MODELS PERSIST IN TRYING TO DRY OUR AREA OUT IN THE 36-48 HOUR TIME
RANGE.  WILL WE BIT OFF ON THIS SCENARIO.  NOT ENTIRELY.  THE
PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL PROBABLY CONTINUE TO
CONTAIN JUST ENOUGH UPPER DYNAMICS AND INSTABILITY TO CONTINUE
DRIVING AFTERNOON AND EVENING SHOWERS OVER THE MOUNTAIN ZONES.
PREVIOUS FORECASTER ALREADY HAD THESE IN THE GRIDS...SO FAR BE IT
FROM ME TO REMOVE THEM.

ONE CHANGE IN THE FORECAST WILL BE TEMPERATURES ON MONDAY.  THE
LATEST GFS AND ETA SHOW SOME SORT OF FRONTAL SURGE OR COOL OUTFLOW
FROM A SUNDAY EVENING CONVECTIVE EPISODE MOVING INTO EASTERN WYOMING
NORTHEASTERN COLORADO MONDAY AFTERNOON.  MOS GUIDANCE FROM BOTH
MODELS HAS ALSO PICKED UP ON THIS.  HAVE LOWERED HIGH TEMPERATURES
ON MONDAY AFTERNOON AND LOW TEMPERATURES TUESDAY MORNING TO REFLECT
THIS CHANGE IN AIRMASS.  IT IS TOO EARLY TO MAKE OTHER CHANGES IN
SENSIBLE WEATHER...SINCE IT IS DIFFICULT TO TELL HOW STRONG THE
COOLING WILL BE AND WHETHER IT HAS MUCH MOISTURE AND INSTABILITY
WITH IT.  LATER SHIFTS WILL HAVE THE OPPORTUNITY TO DEFINE WHAT WILL
OCCUR ON MONDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ET/DANKERS
Hazardous weather outlook, May 22, 10:47 AM MDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SAT MAY 22 2004

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT SURFACE MOISTURE HAS CREPT BACK INTO THE NORTHEASTERN
PLAINS THIS MORNING...MAKING THE ATMOSPHERE MORE CONDUCIVE FOR
AFTERNOON THUNDERSTORM ACTIVITY.  THE THUNDERSTORMS WILL FIRST
DEVELOP OVER THE FOOTHILLS THIS MORNING AND WILL MIGRATE EASTWARD
INTO THE PLAINS BY EARLY AFTERNOON.  AN UPPER LEVEL DISTURBANCE
ALONG WITH NEARBY JET ENERGY WILL HELP FURTHER SPAWN THUNDERSTORM
ACTIVITY THIS AFTERNOON.  THERE IS A THREAT OF SEVERE STORMS EAST OF
I-25 AFTER 1 PM WITH THE PRIMARY THREAT BEING LARGE HAIL.  THE AREA
WITH THE BEST CHANCE OF SEEING SEVERE WEATHER WILL ROUGHLY BE IN A
LINE FROM FORT LUPTON EXTENDING NORTHEASTWARD ALONG I-76.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS JUST A SLIGHT RISK OF THUNDERSTORMS FROM TIME TO TIME NEXT
WEEK.  THE THREAT OF ANY SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:43 PM MDTTornado WarningBOULogan, Washington62 min
May 22, 2:53 PM MDTTornado WarningBOULogan, Washington52 min
May 22, 3:44 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.